Alert archive / Nevada / Flash Flood Warnings in 2013
Flash Flood Warning 36, NWS Elko, NV
NWS Elko, NV issued this flash flood warning at Sep 12, 2013, 3:21 PM PDT for Elko County, Nevada. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2013, 3:21 PM PDT (22:21 UTC)
- Expired
- Sep 12, 2013, 6:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Elko County, NV
The radar
The Elko radar (KLRX), 57 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 3:45 PM PDT | FLASH FLOOD | 13 Wsw Tuscarora, NV | COOP SPOTTER RELAYED REPORT OF WASHED OUT ROAD FROM FLASH FLOODING ON MIDAS ROAD NEAR WILLOW CREEK RESERVOIR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 10.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1219 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
645
WGUS55 KLKN 122221
FFWLKN
NVC007-130115-
/O.NEW.KLKN.FF.W.0036.130912T2221Z-130913T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
321 PM PDT THU SEP 12 2013
THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL ELKO COUNTY IN NORTHEAST NEVADA...
THIS INCLUDES THE CITY OF MIDAS...
* UNTIL 615 PM PDT
* AT 317 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
INTENSE RAINFALL RATES OF ONE TO TWO INCHES PER HOUR FROM
THUNDERSTORMS OVER THE WARNED AREA. RADAR ESTIMATES MANY PLACES IN
THE WARNED AREA HAS ALREADY RECEIVED ONE TO TWO INCHES...WITH AN
ADDITIONAL HALF INCH TO ONE INCH POSSIBLE.
LOCATIONS NEAR THE PATH OF INCLUDE...MIDAS...MIDAS ROAD...AND THE
WILLOW CREEK RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN ELKO.
&&
LAT...LON 4131 11687 4135 11663 4135 11633 4112 11630
4110 11652 4112 11679
$$
JRM2 follow-up statements
233
WGUS75 KLKN 122345
FFSLKN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
445 PM PDT THU SEP 12 2013
NVC007-130115-
/O.CON.KLKN.FF.W.0036.000000T0000Z-130913T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELKO NV-
445 PM PDT THU SEP 12 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PDT FOR WEST
CENTRAL ELKO COUNTY...
AT 440 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE AN AREA OF MODERATE TO HEAVY SHOWERS AND THUNDERSTORMS OVER
THE WARNED AREA....WHICH COULD PRODUCE FLASH FLOODING. ADDITIONAL
RAINFALL UP TO ONE QUARTER OF AN INCH WILL BE POSSIBLE.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MIDAS...MIDAS ROAD BETWEEN MIDAS AND 10 MILES SOUTHWEST OF
TUSCARORA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN ELKO.
&&
LAT...LON 4131 11687 4135 11663 4135 11633 4112 11630
4110 11652 4112 11679
$$
JRM308
WGUS75 KLKN 130108
FFSLKN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
608 PM PDT THU SEP 12 2013
NVC007-130115-
/O.EXP.KLKN.FF.W.0036.000000T0000Z-130913T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELKO NV-
608 PM PDT THU SEP 12 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 PM PDT FOR WEST CENTRAL
ELKO COUNTY...
THE THREAT FOR FLASH FLOODING HAS DIMINISHED...BUT INCREASED FLOW IN
DITCHES...WASHES...AND CREEKS ARE STILL POSSIBLE. AREAS OF LIGHT
RAIN WILL BE POSSIBLE...BUT ADDITIONAL ACCUMULATIONS WILL BE LESS
THAN ONE TENTH OF AN INCH.
&&
LAT...LON 4131 11687 4135 11663 4135 11633 4112 11630
4110 11652 4112 11679
$$
JRMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 2:10 PM PDT, 1 hour 11 minutes earlier.
Area forecast discussion, Sep 12, 2:10 PM PDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 210 PM PDT THU SEP 12 2013 .SYNOPSIS...A MOIST LOW PRESSURE SYSTEM WILL SLOWLY DRIFT ACROSS NORTHEAST NEVADA THROUGH FRIDAY...PRODUCING WIDESPREAD SHOWERS AND THUNDERSTORMS. AREAS OF LOCALLY HEAVY RAIN ARE EXPECTED. SCATTERED THUNDERSTORMS WILL PERSIST ACROSS EASTERN NEVADA ON SATURDAY. DRY WEATHER RETURNS TO NEVADA SUNDAY THROUGH NEXT WEEK. && .SHORT TERM...TONIGHT THROUGH SATURDAY. MOIST LOW PRESSURE SYSTEM SPINNING DIRECTLY OVER NEVADA THIS AFTERNOON. NUMEROUS SHOWERS AND THUNDERSTORMS ON RADAR, ROTATING COUNTERCLOCKWISE AROUND A CIRCULATION CENTER BETWEEN ELKO AND EUREKA. MOISTURE QUALITY CONTINUES TO BE VERY HIGH, WITH PRECIPITABLE WATER NEAR ONE INCH ACROSS ALL OF NEVADA. ALL SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY VERY HEAVY RAIN THROUGH 8 PM, WITH RAINFALL RATES OF 1-2 INCHES PER HOUR FROM THE STRONGEST STORMS. STORM MOTION IS SLOW AND OF COURSE VARIED AND ERRATIC AMID THE BROAD CIRCULATION. FLASH FLOOD WATCH WILL CONTINUE, WITH LOCALLY HEAVY RAIN EXPECTED ACROSS ALL ZONES. EXPECT SHOWER AND THUNDERSTORM COVERAGE TO BEGIN DECREASING AROUND SUNSET /7 PM/ WITH THE LOSS OF HEATING. JUST LIKE LAST NIGHT, EXPECT SCATTERED SHOWERS AND ISOLATED THUNDER TO PERSIST OVERNIGHT. VERY WARM AGAIN TONIGHT UNDER THE CLOUDS, WITH NEAR RECORD WARM LOW TEMPERATURES IN THE 50S. FRIDAY...MOIST LOW PRESSURE SITS AND SPINS OVER ELKO COUNTY THE ENTIRE DAY. ATMOSPHERE IS STILL VERY MOIST WITH PW NEAR ONE INCH. NAM AND GFS BOTH FORECAST ENOUGH INSTABILITY FOR CONVECTIVE TEMPERATURES IN THE LOW TO MID 70S TO BE REACHED, AND EXPECT SHOWERS AND THUNDERSTORMS TO BECOME NUMEROUS ONCE AGAIN BY FRIDAY AFTERNOON. RAIN AND THUNDERSTORMS WILL BE MOST NUMEROUS ACROSS ELKO COUNTY. LAST SHIFT EXTENDED THE FLASH FLOOD WATCH THROUGH FRIDAY EVENING, WHICH IS CLEARLY WARRANTED. WILL ALSO ADD NORTHERN ELKO COUNTY /ZONE 031/ WHICH IS RECEIVING MANY THUNDERSTORMS CURRENTLY, AND IS FORECASTED TO RECEIVE SOME OF THE HEAVIEST RAIN ON FRIDAY, CLOSEST TO THE LOW'S TRACK. STORM MOTION WILL CHANGE ON FRIDAY, WITH MOST STORMS SHOWING A SLOW SE DRIFT BY FRIDAY AFTERNOON. SATURDAY...PERSISTENT MOIST LOW PRESSURE SYSTEM FINALLY WEAKENS AND EXITS NEVADA. DRY WEATHER RETURNS TO THE WESTERN 1/2 OF THE CWA, BUT MOISTURE AND INSTABILITY REMAIN SUFFICIENT FOR ONE MORE CROP OF SCATTERED THUNDERSTORMS, MAINLY ACROSS ELKO AND WHITE PINE COUNTIES. INCREASED THUNDERSTORM COVERAGE IN THE GRIDS, BUT COVERAGE WILL BE MUCH LESS COMPARED TO THAT SEEN TODAY AND FRIDAY. AFTERNOON TEMPERATURES SATURDAY WARM 2-4 DEGREES OVER FRIDAY'S READINGS, AS DRIER AIR BEGINS TO WORK INTO NEVADA. TURNER .LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY. MAIN THEME OF THE LONG TERM...AS COMPARED TO THE SHORT TERM...IS DRY. UPPER LOW WHICH BROUGHT THE MONSOON MOISTURE WILL BE DEPARTING NORTHEASTWARD AT THE BEGINNING OF THE PERIOD WITH A MUCH DRIER TROUGH FROM THE PACIFIC MOVING IN SUNDAY NIGHT. WITH A UPPER LOW SITTING OVER THE PAC NW EARLY NEXT WEEK DRY WEATHER SHOULD GENERALLY PREVAIL...THOUGH IN NORTHEASTERN NEVADA MOISTURE MAY TAKE A LITTLE WHILE TO COMPLETELY GET SCOURED OUT. THERE IS NOW SOME DISAGREEMENT REGARDING THE POSSIBLE DEEPER AND COLDER TROUGH DURING THE MIDDLE OF NEXT WEEK. GFS STILL HAS IT...BUT THE ECMWF HAS MOVED AWAY FROM IT. THEREFORE DID NOT ALTER FORECAST TOO MUCH THIS FAR OUT. RCM && .AVIATION...MAINLY VFR CIGS AND VIS NEXT 24 HOURS...OCCASIONALLY LOWER IN HEAVY THUNDERSTORMS. T-STORMS ARE THE BIGGEST CONCERN...AND WILL BE MOST NUMEROUS IN THE AFTERNOON/EVENING HOURS BOTH TODAY AND FRIDAY. RCM && .FIRE WEATHER...NUMEROUS RAIN SHOWERS AND THUNDERSTORMS THROUGH FRIDAY WITH LAL'S OF 4-5 AT TIMES. ANY LIGHTNING IGNITIONS WILL HAVE GREAT DIFFICULTY SPREADING GIVEN WETTING RAINS, HIGH RELATIVE HUMIDITY, AND GREEN/GROWING FUELS. THUNDERSTORMS WILL BE CONFINED TO ELKO AND WHITE PINE COUNTY ON SATURDAY, BEFORE DRY WEATHER RETURNS TO NEVADA SUNDAY AND THROUGH NEXT WEEK. TURNER && .LKN WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR NORTHEASTERN NYE COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY... RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTH CENTRAL ELKO COUNTY... SOUTHEASTERN ELKO COUNTY...NORTHERN ELKO COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY...SOUTHWESTERN ELKO COUNTY...WHITE PINE COUNTY. && 99/93/93/99
Hazardous weather outlook, Sep 12, 3:14 AM PDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 314 AM PDT THU SEP 12 2013 NVZ031-033>039-041-131015- NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY- NORTHEASTERN NYE COUNTY- 314 AM PDT THU SEP 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA AND SOUTH CENTRAL NEVADA. .DAY ONE...TODAY AND TONIGHT. A MOIST STORM SYSTEM WILL CONTINUE TO BRING SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF NORTHERN NEVADA...INCLUDING EASTERN ELKO...WHITE PINE...LANDER/EUREKA...AND NORTHEAST NYE COUNTIES. A FLASH FLOOD WATCH EXISTS FOR THESE AREAS DUE TO THE POTENTIAL FOR LOCALIZED HEAVY RAIN FROM THESE STORMS TODAY AND TOMORROW. PLEASE SEE RNOFFALKN FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE FLASH FLOOD WATCH WILL CONTINUE INTO FRIDAY NIGHT. SLOW DRYING WILL COMMENCE DURING THE WEEKEND WITH WARMING TEMPERATURES. BREEZY AND DRY WILL BE THE RULE BEGINNING MONDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE.
In the hours before
Special weather statement, Sep 12, 1:21 PM PDT, 2 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 121 PM PDT THU SEP 12 2013 NVZ030-122100- HUMBOLDT COUNTY NV- 121 PM PDT THU SEP 12 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HUMBOLDT COUNTY UNTIL 200 PM PDT... AT 112 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES WEST OF MIDAS...MOVING WEST AT 10 MPH. SMALL HAIL...HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING WILL ACCOMPANY THESE STORMS. RAINFALL AMOUNTS OF UP TO ONE INCH IN AN HOUR WILL ACCOMPANY THIS STORM CAUSING PONDING OF WATER ON ROADWAYS AND MINOR ERROSION. * LOCATIONS IMPACTED INCLUDE... TWIN CREEKS MINE... && LAT...LON 4108 11727 4140 11734 4143 11703 4118 11702 TIME...MOT...LOC 2017Z 069DEG 8KT 4124 11711 DD
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 9:15 PM PDT | Special Weather Statement | LKN | 30 min | |
| Sep 11, 9:56 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| Sep 12, 7:22 AM PDT | Areal Flood Advisory | LKN | White Pine | 3 hr |
| Sep 12, 12:42 PM PDT | Areal Flood Advisory | LKN | Eureka, Lander | 3 hr |
| Sep 12, 12:44 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| Sep 12, 1:21 PM PDT | Special Weather Statement | LKN | 39 min | |
| Sep 12, 1:58 PM PDT | Areal Flood Advisory | LKN | Humboldt | 3 hr |
| Sep 12, 2:07 PM PDT | Flash Flood Warning | LKN | Elko | 3 hr |
| Sep 12, 2:54 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| Sep 12, 3:31 PM PDT | Special Weather Statement | LKN | 44 min | |
| Sep 12, 3:32 PM PDT | Flash Flood Warning | LKN | Elko | 3 hr |
| Sep 12, 3:40 PM PDT | Special Weather Statement | LKN | Elko | 50 min |
| Sep 12, 3:43 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| Sep 12, 3:43 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| Sep 12, 4:15 PM PDT | Areal Flood Advisory | LKN | Elko, Eureka, Lander | 3 hr |
| Sep 12, 4:16 PM PDT | Areal Flood Advisory | LKN | Humboldt | 3 hr |
| Sep 12, 4:25 PM PDT | Areal Flood Advisory | LKN | Nye | 3 hr |
| Sep 12, 4:28 PM PDT | Areal Flood Advisory | LKN | White Pine | 3 hr |
| Sep 12, 4:42 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
Nearby
Flash Flood Warnings in Nevada, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.